Alert archive / Colorado / Wind Advisories in 2012
Wind Advisory 18, NWS Grand Junction, CO
NWS Grand Junction, CO issued this wind advisory at Jun 9, 2012, 4:57 AM MDT for 4 counties in Colorado; Uintah County, Utah. It took effect at Jun 9, 2012, 12:00 PM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2012, 4:57 AM MDT (10:57 UTC)
- In effect from
- Jun 9, 2012, 12:00 PM MDT
- Expired
- Jun 9, 2012, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Grand Junction, CO
Counties Garfield County, CO, Moffat County, CO, Rio Blanco County, CO, Routt County, CO, Uintah County, UT
The radar
The Grand Junction radar (KGJX), 122 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 11.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4957 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
763 WWUS75 KGJT 091057 NPWGJT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 457 AM MDT SAT JUN 9 2012 ...STRONG WINDS TO DEVELOP OVER NORTHWEST COLORADO AND NORTHEAST UTAH AHEAD OF AN APPROACHING COLD FRONT... .A PACIFIC STORM WILL MOVE THROUGH EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON THROUGH TONIGHT. AHEAD OF THE STORM...STRONG SOUTHWEST WINDS WILL DEVELOP BY NOON TODAY AND CONTINUE UNTIL ABOUT SUNSET. THE STRONGEST WINDS WILL BE OVER NORTHEAST UTAH AND NORTHWEST COLORADO LATE THIS AFTERNOON AND EARLY THIS EVENING WHEN THE ASSOCIATED COLD FRONT MOVES THROUGH THE AREA. FOLLOWING FRONTAL PASSAGE...SURFACE WINDS WILL ABRUPTLY SHIFT TO THE WEST AND NORTHWEST...THEN GRADUALLY DECREASE. COZ001-002-UTZ024-091900- /O.NEW.KGJT.WI.Y.0018.120609T1800Z-120610T0300Z/ LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- EASTERN UINTA BASIN- INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN... MEEKER...VERNAL...JENSEN...BALLARD...FORT DUCHESNE...RANDLETT 457 AM MDT SAT JUN 9 2012 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. * TIMING...STRONG WINDS WILL DEVELOP ABOUT NOON...WITH THE STRONGEST WIND SPEEDS EXPECTED WHEN THE COLD FRONT MOVES THROUGH FROM LATE THIS AFTERNOON TO EARLY THIS EVENING. * WINDS...SOUTHWEST AT 20 TO 35 MPH WITH GUSTS TO 50 MPH. * VISIBILITY...LOCALLY REDUCED IN BLOWING DUST. * IMPACTS...DRIVERS OF HIGH PROFILE VEHICLES AND MOTORCYCLES SHOULD BE PREPARED FOR STRONG WINDS AND ABRUPT GUSTS... ESPECIALLY ON NORTH TO SOUTH ORIENTED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE EXTRA CAUTION. PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION DUE TO WIND-BLOWN DUST. && $$ CUOCO
2 follow-up statements
097 WWUS75 KGJT 091805 NPWGJT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1205 PM MDT SAT JUN 9 2012 ...GUSTY WINDS WILL CONTINUE ACROSS NORTHWEST COLORADO AND NORTHEAST UTAH THROUGH THIS EVENING... .A PACIFIC STORM WILL MOVE ACROSS EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON AND EVENING. AHEAD OF THE STORM...STRONG SOUTHWEST WINDS WILL CONTINUE UNTIL SUNSET. THE STRONGEST WINDS WILL BE OVER NORTHEAST UTAH AND NORTHWEST COLORADO LATE THIS AFTERNOON AND EARLY THIS EVENING WHEN A COLD FRONT MOVES THROUGH THE AREA. FOLLOWING FRONTAL PASSAGE...SURFACE WINDS WILL ABRUPTLY SHIFT TO THE WEST AND NORTHWEST...THEN GRADUALLY DECREASE. COZ001-002-UTZ024-100300- /O.CON.KGJT.WI.Y.0018.000000T0000Z-120610T0300Z/ LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- EASTERN UINTA BASIN- INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN... MEEKER...VERNAL...JENSEN...BALLARD...FORT DUCHESNE...RANDLETT 1205 PM MDT SAT JUN 9 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * TIMING...UNTIL 9 PM MDT THIS EVENING. * WINDS...SOUTHWEST AT 20 TO 35 MPH WITH GUSTS TO 50 MPH. * VISIBILITY...REDUCED TO LESS THAN 5 MILES AT TIMES IN BLOWING DUST. * IMPACTS...DRIVERS OF HIGH PROFILE VEHICLES AND MOTORCYCLES SHOULD BE PREPARED FOR STRONG WINDS AND ABRUPT GUSTS... ESPECIALLY ON NORTH TO SOUTH ORIENTED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE EXTRA CAUTION. PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION DUE TO WIND-BLOWN DUST. && $$
059 WWUS75 KGJT 100248 NPWGJT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 848 PM MDT SAT JUN 9 2012 COZ001-002-UTZ024-100400- /O.EXP.KGJT.WI.Y.0018.000000T0000Z-120610T0300Z/ LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- EASTERN UINTA BASIN- INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN... MEEKER...VERNAL...JENSEN...BALLARD...FORT DUCHESNE...RANDLETT 848 PM MDT SAT JUN 9 2012 ...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING... WINDS HAVE SUBSIDED OVER THE ADVISED AREA THOUGH SOME GUSTS UP TO 35 MPH ARE STILL POSSIBLE FOR THE NEXT FEW HOURS. SINCE THE WINDS ARE BELOW CRITERIA...THE ADVISORY WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Jun 9, 4:23 AM MDT, 34 minutes earlier.
Area forecast discussion, Jun 9, 4:23 AM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
423 AM MDT SAT JUN 9 2012
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 417 AM MDT SAT JUN 9 2012
SATELLITE AND ANALYSIS SHOW A STRONG STORM AND SHARP COLD FRONT
MOVING THROUGH THE WESTERN AND NORTHERN GREAT BASIN. THIS SYSTEM
HAS BEEN HANDLED FAIRLY CONSISTENTLY IN THE MODELS AND WILL PUSH
INTO NE UT LATE THIS AFTERNOON. THE PREFRONTAL WINDS ARE PROJECTED
TO BE STRONG AND WV SATELLITE SHOWS A JET STREAM AND SHORT WAVE
TROUGH CURRENTLY ROUNDING THE BASE OF THE MAIN TROUGH. THESE WILL
ADVECT OVER THE NW PORTION OF THE FORECAST AREA THIS AFTERNOON.
THE WIND FIELD ASSOCIATED WITH THIS SYSTEM IS STRONG AT THE
SURFACE AND ALOFT. TIME-HEIGHTS AND FORECAST SOUNDINGS OVER NW CO
AND NE UT SHOW 700 MB WINDS LATE THIS AFTERNOON AND EARLY THE
EVENING ABOUT 30 KTS WITH 500 MB WINDS OF 60 KTS. WITH THE
INSTABILITY OF THIS STORM MUCH OF THIS WIND WILL MIX TO THE
GROUND...WITH THE STRONGEST WINDS OVER NE UT AND NW CO.
THE FRONT IS NOT BRINGING MUCH MOISTURE AS WV SATELLITE SHOWS THE
MAJORITY OF THE MOISTURE ROTATING INTO THE NORTHERN ROCKIES...AND
THE MODELS SHOW ONLY A SPLASH OF MOISTURE AROUND 500 MB. BLV THIS
WILL BE A DRY AND WINDY FRONTAL PASSAGE...WITH VERY LOW SURFACE
HUMIDITIES. THIS ALL SUPPORTS CONTINUING THE RED FLAG WARNING IN
EFFECT FOR NE UT AND MUCH OF WESTERN CO THIS AFTERNOON THROUGH THIS
EVENING. ALSO...OVER THE LOWER ELEVATIONS OF NW CO AND NE UT
BELIEVE WINDS WILL BE STRONG ENOUGH FOR A WIND ADVISORY AND HAVE
ISSUED THAT FOR THIS AFTERNOON UNTIL JUST AFTER SUNSET FOR CO
ZONES 1 AND 2 AND UT ZONE 24.
TONIGHT THROUGH SUNDAY NIGHT...MODELS AGREE ON PUSHING THE COLD
FRONT INTO NW CO EARLY THIS EVENING AND SWEEPING IT ACROSS WESTERN
CO OVERNIGHT. THERE MAY BE JUST ENOUGH MOISTURE FOR AN ISOLATED
THUNDERSTORM OVER THE UINTA MTNS EARLY THIS EVENING AND SOME
CLOUDS ACROSS THE NORTH...BUT THE MAIN IMPACT WILL BE A DEFINITE
SHIFT IN WIND DIRECTION TO THE WEST OR NORTHWEST WITH FRONTAL
PASSAGE. WITH GOOD THERMAL PACKING ACCOMPANYING THE FRONT...EXPECT
WINDS WILL PERSIST THROUGH MUCH OF THE EVENING BEFORE DIMINISHING
AFTER MIDNIGHT.
THE MAIN UPPER TROUGH AXIS THEN PASSES ON SUNDAY. MOISTURE REMAINS
SPARSE SO ONLY SOME AFTERNOON CLOUDS NEAR THE DIVIDE DESPITE THE
PASSAGE OF A TRAILING DISTURBANCE. HIGH TEMPS WILL BE NOTICEABLY COOLER
SUNDAY...10 TO 20 DEGREES COOLER THAN ON SATURDAY. CLEAR SKIES AND
LIGHT WINDS WILL DROP TEMPERATURES QUICKLY SUNDAY NIGHT AND MANY OF
THE HIGHER VALLEYS WILL BE FLIRTING WITH THE FREEZING MARK...SO WILL
CONTINUE TO MONITOR THIS TREND.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 417 AM MDT SAT JUN 9 2012
MONDAY AND MONDAY NIGHT...MOSTLY CLEAR AND DRY CONDITIONS CONTINUE
MONDAY AND MONDAY NIGHT WITH WARMING ALOFT. THE 09/00Z NAM AND GFS
MODELS HINT AT SOME PRECIP ALONG THE CONTINENTAL DIVIDE MONDAY
AFTERNOON/EVENING WITH A WEAK UPPER WAVE...BUT TIME HEIGHT
SECTIONS CONTINUE DRY SO WILL LEAVE THIS OUT OF THE FORECAST FOR
NOW. HIGH TEMPS BEGIN A WARMING TREND MONDAY.
TUESDAY THROUGH FRIDAY...DRY ZONAL FLOW WILL DOMINATE TUE AND WED.
ON THUR THE MODELS SHOW AN UPPER TROUGH DEVELOPING OVER THE SW
U.S WHICH SHIFTS THE FLOW OVER THE AREA TO THE SW. THIS TROUGH IS
DRY AND ALSO IN PHASE WITH THE NEXT PACNW SHORTWAVE MOVING INLAND
THU AND FRI. BY FRI AFTERNOON THE TROUGH SHOULD BE NORTH OF THE
AREA WITH INCREASING SW WINDS ALOFT...INCREASING INSTABILITY AND A
BIT OF MOISTURE...POSSIBLY ENOUGH FOR ISOLD MOUNTAIN THUNDERSTORMS
MAINLY NORTH OF I-70.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 417 AM MDT SAT JUN 9 2012
VFR CONDITIONS WILL PREVAIL TODAY AND TONIGHT...BUT STRENGTHENING
SW WINDS ALOFT WILL PRODUCE AREAS OF SIGNIFICANT MECHANICAL AND
MOUNTAINWAVE TURBULENCE THIS AFTERNOON THROUGH TONIGHT.
&&
.FIRE WEATHER...
ISSUED AT 417 AM MDT SAT JUN 9 2012
THE RED FLAG WARNING WILL CONTINUE FOR MOST OF NORTHEAST UT AND
WESTERN CO FROM NOON TIL MIDNIGHT. A RELATIVELY DRY PACIFIC STORM
WILL MOVE INTO THE GREAT BASIN AND NORTHERN ROCKIES THIS
AFTERNOON...TIGHTENING THE GRADIENT. WARM AND DRY CONDITIONS ARE
ALREADY IN PLACE...AND THE STRONG WINDS WILL CAUSE RED FLAG
CONDITIONS TO DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THIS
EVENING FOR ALL AREAS WHERE FUELS ARE CRITICAL IN WESTERN CO AND
NORTHEAST UTAH.
THE FRONT SHOULD BE MOVING THROUGH NE UT AN HOUR OR 2 BEFORE
SUNSET THEN CONTINUE THROUGH WESTERN COLORADO AND SE UTAH
OVERNIGHT.
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...RED FLAG WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR
COZ200>203-207-290-292-293.
WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
COZ001-002.
UT...RED FLAG WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR
UTZ482>484-486-487.
WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
UTZ024.
&&
SHORT TERM...CC/JAD
LONG TERM...JAD/CC
AVIATION...CC
FIRE WEATHER...CCHazardous weather outlook, Jun 9, 4:48 AM MDT, 9 minutes before
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
Nearby
Wind Advisories in Colorado, 2012Wind Advisories in Utah, 2012Every wind advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.